Alert archive / Indiana / Special Weather Statements in 2017

Special Weather Statement, NWS Louisville, KY

May 19, 2017Jefferson County, Indiana

NWS Louisville, KY issued this special weather statement at May 19, 2017, 4:02 PM EDT for Jefferson County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 4:02 PM EDT (20:02 UTC)
Expired
May 19, 2017, 4:30 PM EDT
In force
28 min
Issued by
NWS Louisville, KY

County Jefferson County, IN

The radar

The Louisville radar (KLVX), 101 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

348 
WWUS83 KLMK 192002
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
402 PM EDT FRI MAY 19 2017

INZ078-079-192030-
Jefferson-Scott-
402 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON AND NORTH
CENTRAL SCOTT COUNTIES...

At 402 PM EDT, a strong thunderstorm was located 10 miles northeast
of Scottsburg, moving east at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Madison, Smyrna, Dupont, Wakefield, Middlefork, Canaan, Volga,
Manville, Deputy and Belleview.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3879 8524 3874 8575 3882 8577 3882 8574
      3883 8573 3882 8572 3883 8571 3882 8570
      3882 8561 3885 8561 3885 8557 3888 8557
      3888 8554 3890 8554 3891 8552 3891 8529
TIME...MOT...LOC 2002Z 249DEG 40KT 3880 8565 

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at May 19, 4:00 PM EDT, 2 minutes earlier.

Area forecast discussion, May 19, 4:00 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
400 PM EDT Fri May 19 2017

.Short Term...(This evening through Saturday night)
Issued at 345 PM EDT Fri May 19 2017

...Strong to Severe Storms Possible This Afternoon and again on
Saturday...

Convection continues to develop across the region this afternoon,
primarily along remnant outflow boundaries and along a sagging
surface cold front across southern Indiana.  Corridor of instability
was noted along either side of the Ohio River.  Current mesoanalysis
suggests 1500-2000 J/KG of CAPE along with sufficient DCAPE.  The
instability decreases along a gradient as one heads into southern
KY.  This is due to a large amount of convective overturning from
the morning MCS activity.  Temperatures were largely in the upper
70s to the lower 80s across southern IN and central Kentucky.  Some
higher readings were noted in far NW KY where skies had remained
mostly sunny and temps were in the mid-upper 80s.

For the remainder of the afternoon, expect convection to continue to
expand in coverage.  Greatest risk of severe weather looks to
remain mainly confined to southern Indiana and far northern KY where
stronger forcing and higher DCAPE values reside.  Scattered strong
to severe convection will be also be possible down in western KY,
west of the I-65 corridor.  Convection along and east of I-65,
especially in southern KY is questionable given the amount of
convective overturning that occurred.  However, with skies clearing
out, some uptick in instability may develop.  Convection is likely
to diminish with the setting sun as nocturnal stabilization of the
PBL takes place.

Most likely we'll see a lull in convection late tonight and into
early morning hours.  However, most of the CAM guidance suggests
that convection will develop late tonight across MO and work into
western KY and southwest IN toward dawn.  Best precipitation chances
look to be well west of I-65 tonight, so plan on keeping low PoPs in
the east with higher PoPs out west.   Another mild night is on tap
with lows in the upper 60s to around 70 in most places.

For Saturday and Saturday night, forecast is rather dependent on
convective evolution late tonight.  Current thinking is convection
that is expected to develop over MO will move northeastward into
southern IL/W KY/SW IN Saturday morning and continue to move off to
the northeast.  Frontal boundary to the north is forecast to lift
back northward as a warm front, so the entire forecast area will
remain in the warm sector.  CAMs suggest some scattered development
throughout the day just given the expected diurnal instability.
However, lack of a forcing mechanism looks to keep any activity
rather scattered.  Any storm will be possible of producing damaging
winds, hail, and torrential rainfall.  Highs will warm into the mid-
upper 80s in most spots.

By Saturday night, surface cold front out to the west will surge
eastward and push a line of strong/severe storms through the region.
The line will be coming into the western parts of the region in the
evening where some residual diurnal instability will remain thus,
highest risk of severe weather will likely remain west of the I-65
corridor.  The storms will sweep eastward overnight with a likely
decrease in intensity as the storms head eastward.  Lows Saturday
night will cool into the mid-upper 60s.

&&

.Long Term...(Sunday through Friday)
Issued at 400 PM EDT Fri May 19 2017

As we head into Sunday, some additional trailing showers and/or
storms will be possible as the surface cold front continues to move
eastward across the forecast area.  Current thinking is that
precipitation will largely end by Sunday afternoon/eve with drier
conditions expected for Monday and into early Tuesday.  Highs Sunday
will be cooler with lower-mid 70s expected and overnight lows in the
lower-mid 50s.  Highs on Monday will warm back in to the lower-mid
70s again.  Lows Monday night should cool back into the lower-mid
50s.

The upper level pattern will deamplify on Tuesday as yet another
deep upper trough axis swings in from the west.  This will bring
another round of showers and storms to the region.  Depending on the
instability and quality of moisture, some of these storms could be
strong to severe as well.  Something to watch over the coming days.
This upper trough axis will shift eastward and attempt to close off.
The trough axis will be overhead on Wednesday, likely resulting in
cloudy/cool/showery conditions across the region.  After highs in
the 70s on Tuesday, temps on Wednesday could struggle to get into
the lower 60s.  The blend has been coming down in recent days, so
even cooler readings will be possible.

The upper trough axis is then forecast to push off to the east with
a more zonal flow pattern developing by late week.   Highs Thu/Fri
will warm back in the upper 60s to the lower 70s. Though the
pattern will likely shift back to a southwesterly flow by late next
weekend with disturbances moving through within the flow. So as of
this writing, the Memorial Holiday weekend may start off dry, but
looks to turn stormy by the later half of the weekend.

&&

.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Fri May 19 2017

A broken line of thunderstorms has developed along the outflow
boundary of the IL/IN convective complex from this morning. The line
is currently approaching SDF and BWG, extending from central Indiana
through central KY and western TN, eventually curving back into AR.
A shower or storm could result in MVFR/brief IFR impacts at all
three TAF sites this afternoon, mainly after 19z at LEX. Winds be
out of the southwest this afternoon around 10 kts, with occasional
gusts to around 18 kts.

The forecast beyond this afternoon is complex, but the current
thinking is that convection will tend to focus near and north of the
Ohio River. Expect diminishing rain and thunderstorm chances after
00z with the loss of daytime heating. Primarily VFR weather is
expected overnight. However, some light fog will be possible at BWG
early Saturday morning. Surface winds will go light and variable
tonight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...MJ
Long Term....MJ
Aviation.....EBW
Hazardous weather outlook, May 19, 11:28 AM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1128 AM EDT Fri May 19 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-201530-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1128 AM EDT Fri May 19 2017 /1028 AM CDT Fri May 19 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected to redevelop across the
outlook area this afternoon. Some of these storms could be strong to
severe. The main weather hazards will be damaging wind gusts,
torrential rainfall, and intense cloud to ground lightning. Some
small hail may accompany the storms as well. The heavy rainfall also
may lead to some localized flooding issues in some areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous storms are again possible late Saturday into
Saturday night as a cold front approaches. Any severe storm could
produce heavy rainfall, damaging winds, and large hail late Saturday.

Thunderstorms are again in the forecast next Tuesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any damaging winds or hail today
through Saturday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

AMS/MJ

In the hours before

Special weather statement, May 19, 2:45 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
245 PM EDT FRI MAY 19 2017

INZ077-090>092-191915-
Washington-Floyd-Clark-Harrison-
245 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARRISON...WEST CENTRAL
CLARK...NORTHWESTERN FLOYD AND SOUTH CENTRAL WASHINGTON COUNTIES...

At 245 PM EDT, a strong thunderstorm was located 7 miles northeast of
Carefree Town, moving northeast at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Corydon, New Providence Town, Galena, New Pekin, Palmyra, Milltown,
Borden, Greenville, Crandall and Fredericksburg.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3838 8586 3819 8618 3829 8627 3829 8625
      3830 8626 3831 8626 3831 8627 3830 8628
      3832 8629 3832 8628 3835 8627 3836 8626
      3835 8625 3837 8625 3856 8606
TIME...MOT...LOC 1845Z 227DEG 34KT 3829 8623

SCHOETTMER
Local storm report, May 19, 3:11 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
311 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             2 NNW WHITE CLOUD       38.26N 86.25W
05/19/2017  E1.25 INCH       HARRISON           IN   COCORAHS

            HAIL NEARLY COVERED GROUND.

&&

CMC
Special weather statement, May 19, 3:11 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
311 PM EDT FRI MAY 19 2017

INZ077-078-091-092-191945-
Washington-Floyd-Clark-Scott-
311 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLARK...
NORTHWESTERN FLOYD...SOUTHWESTERN SCOTT AND SOUTHEASTERN WASHINGTON
COUNTIES...

At 311 PM EDT, a strong thunderstorm was located over New Providence
Town, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
New Providence Town, Charlestown, Blue River, Borden, Greenville,
Navilleton, Henryville, Starlight, Carwood and Underwood.

LAT...LON 3847 8562 3835 8602 3838 8604 3842 8603
      3842 8606 3843 8607 3867 8579
TIME...MOT...LOC 1911Z 234DEG 32KT 3844 8596

SCHOETTMER
Special weather statement, May 19, 3:39 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
239 PM CDT FRI MAY 19 2017

KYZ071-072-192015-
Warren-Simpson-
239 PM CDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIMPSON AND
SOUTHEASTERN WARREN COUNTIES...

At 239 PM CDT, a strong thunderstorm was located 7 miles southwest of
Three Springs, moving northeast at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Bowling Green, Mount Victor, Woodburn, Matlock, Alvaton, Hillsdale,
Hardcastle, Motley, Greenhill and Drake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3682 8659 3701 8638 3691 8623 3677 8651
TIME...MOT...LOC 1939Z 230DEG 27KT 3682 8651

SCHOETTMER
Special weather statement, May 19, 3:56 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
356 PM EDT FRI MAY 19 2017

INZ077-078-192030-
Washington-Scott-
356 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTT AND NORTHERN
WASHINGTON COUNTIES...

At 355 PM EDT, a strong thunderstorm was located 12 miles northwest
of Salem, moving east at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Austin, Little York, Kossuth, Mckinley, Rush Creek Valley,
Plattsburg, Prowsville, Leota and Pumpkin Center.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3876 8603 3877 8598 3876 8599 3875 8598
      3876 8596 3875 8595 3876 8594 3875 8592
      3875 8590 3873 8589 3873 8587 3878 8581
      3863 8581 3868 8631 3873 8631 3874 8629
      3877 8628 3878 8618 3876 8613 3878 8609
TIME...MOT...LOC 1955Z 270DEG 41KT 3876 8623

SCHOETTMER
Special weather statement, May 19, 4:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
402 PM EDT FRI MAY 19 2017

INZ078-079-192030-
Jefferson-Scott-
402 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON AND NORTH
CENTRAL SCOTT COUNTIES...

At 402 PM EDT, a strong thunderstorm was located 10 miles northeast
of Scottsburg, moving east at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Madison, Smyrna, Dupont, Wakefield, Middlefork, Canaan, Volga,
Manville, Deputy and Belleview.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3879 8524 3874 8575 3882 8577 3882 8574
      3883 8573 3882 8572 3883 8571 3882 8570
      3882 8561 3885 8561 3885 8557 3888 8557
      3888 8554 3890 8554 3891 8552 3891 8529
TIME...MOT...LOC 2002Z 249DEG 40KT 3880 8565

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:31 AM EDTSpecial Weather StatementLMKAllen, Barren, Monroe, Simpson, Warren29 min
May 19, 6:40 AM EDTSevere Thunderstorm WarningLMKAllen, Barren, Monroe22 min
May 19, 6:54 AM EDTSpecial Weather StatementLMKAdair, Casey, Russell36 min
May 19, 7:04 AM EDTSpecial Weather StatementLMKAllen, Barren, Edmonson, Metcalfe, Monroe, Warren26 min
May 19, 7:31 AM EDTAreal Flood AdvisoryLMKAdair, Allen, Barren, Casey, Clinton, Cumberland and 6 more119 min
May 19, 7:33 AM EDTSpecial Weather StatementLMKAdair, Green, Metcalfe, Taylor42 min
May 19, 8:08 AM EDTFlash Flood WarningLMKAllen, Barren, Monroe3 hr
May 19, 8:15 AM EDTSpecial Weather StatementLMKCasey, Russell, Taylor45 min
May 19, 8:45 AM EDTAreal Flood AdvisoryLMKAllen, Barren, Logan, Simpson, Warren3 hr
May 19, 8:49 AM EDTSpecial Weather StatementLMKSimpson26 min
May 19, 10:22 AM EDTFlash Flood WarningLMKAdair, Casey, Cumberland, Russell3 hr
May 19, 2:17 PM EDTSevere Thunderstorm WarningLMKMeade28 min
May 19, 2:28 PM EDTSpecial Weather StatementLMKWarren32 min
May 19, 2:37 PM EDTSevere Thunderstorm WarningLMKEdmonson, Warren23 min
May 19, 3:39 PM EDTSpecial Weather StatementLMKWarren36 min
May 19, 4:14 PM EDTSpecial Weather StatementLMKBreckinridge31 min
May 19, 4:28 PM EDTSpecial Weather StatementLMKMeade32 min
May 19, 4:32 PM EDTSpecial Weather StatementLMKOhio43 min
May 19, 4:51 PM EDTSpecial Weather StatementLMKBreckinridge24 min
May 19, 4:57 PM EDTSevere Thunderstorm WarningLMKOhio33 min
May 19, 5:28 PM EDTAreal Flood AdvisoryLMKHenry, Oldham, Trimble2 hr
May 19, 5:39 PM EDTSevere Thunderstorm WarningLMKHenry, Oldham, Shelby36 min
May 19, 5:42 PM EDTSpecial Weather StatementLMKBreckinridge, Meade33 min
May 19, 6:16 PM EDTTornado WarningLMKHarrison, Scott14 min
May 19, 6:50 PM EDTSpecial Weather StatementLMKHarrison25 min
May 19, 1:37 PM EDTSpecial Weather StatementLMKScott23 min
May 19, 1:57 PM EDTSpecial Weather StatementLMKWashington33 min
May 19, 2:11 PM EDTSpecial Weather StatementLMKJennings34 min
May 19, 2:15 PM EDTSpecial Weather StatementLMKCrawford30 min
May 19, 2:18 PM EDTSevere Thunderstorm WarningLMKJefferson, Scott27 min
May 19, 2:41 PM EDTTornado WarningLMKJefferson19 min
May 19, 2:45 PM EDTSpecial Weather StatementLMKFloyd30 min
May 19, 2:56 PM EDTTornado WarningLMKJefferson34 min
May 19, 3:11 PM EDTSpecial Weather StatementLMKClark34 min
May 19, 3:56 PM EDTSpecial Weather StatementLMKWashington34 min
May 19, 4:11 PM EDTSevere Thunderstorm WarningLMKJefferson19 min
May 19, 4:34 PM EDTSpecial Weather StatementLMKWashington26 min
May 19, 4:44 PM EDTSpecial Weather StatementLMKCrawford31 min
May 19, 5:21 PM EDTSpecial Weather StatementLMKPerry24 min
May 19, 5:25 PM EDTSevere Thunderstorm WarningLMKScott, Washington35 min
May 19, 5:34 PM EDTSpecial Weather StatementLMKHarrison26 min
May 19, 5:37 PM EDTSevere Thunderstorm WarningLMKHarrison24 min
May 19, 5:44 PM EDTFlash Flood Warning EmergencyLMKClark, Jefferson, Scott, Washington6 hr
May 19, 5:44 PM EDTSpecial Weather StatementLMKCrawford31 min
May 19, 6:27 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Washington18 min
May 19, 6:40 PM EDTSpecial Weather StatementLMKScott35 min
May 19, 7:31 PM EDTSpecial Weather StatementLMKCrawford29 min
May 19, 7:51 PM EDTSpecial Weather StatementLMKPerry24 min

Nearby

Special Weather Statements in Indiana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.